When most physicians prescribe medications, they may not realize they could be in danger of violating the Hippocratic principle to first do no harm. That’s because virtually every drug has the potential to cause adverse reactions for some patients.
Many prescribers believe that the benefits of the medicine outweigh the risks. Even when there are complications from the treatment, doctors expect symptoms to disappear after the drug is discontinued.
That’s not always the case. There are some medications that can cause irreversible harm. Patients must be warned of that possibility in advance, even if the likelihood is low.
One disturbing irreversible drug reaction is called tardive dyskinesia. This uncontrollable movement disorder can result from treatment with antipsychotic medications such as chlorpromazine (Thorazine), haloperidol (Haldol) or thioridazine (Mellaril). Even newer medicines such as risperidone (Risperdal) and aripiprazole (Abilify) can trigger this reaction. An old drug sometimes prescribed for digestive problems, metoclopramide (Reglan), is also capable of causing the disorder.
Physicians initially dismissed the facial, lip and tongue movements, torso jerks and finger taps of tardive dyskinesia as “inconsequential, not drug-related, and certainly rare” (Annual Review of Medicine, Feb. 1975). Now, no one doubts the connection with the medications, especially if they are administered for a long time or at high doses.
Tardive dyskinesia is hardly inconsequential from the patient’s point of view. One reader reported: “I was diagnosed with bipolar disorder and placed on a mood stabilizer. The psychiatrist indicated that adding Abilify would be helpful.
“I began to pace and was unable to sit still. I literally walked the halls for three days straight. I was desperate for relief and…needed to be hospitalized.
“The symptoms persisted long after the medication was taken away. I also had uncontrollable movements with my tongue and slurred speech. None of these side effects were discussed with me [beforehand].”
Stopping antipsychotic drugs suddenly can sometimes set off an uncomfortable withdrawal syndrome, so coming off such medicines should be done only under medical supervision.
Tardive dyskinesia is not the only potentially irreversible side effect that worries us. Cholesterol-lowering medicines such as atorvastatin (Lipitor), rosuvastatin (Crestor) and simvastatin (Zocor) may sometimes lead to permanent muscle damage. A study in the journal Current Opinion in Rheumatology (Nov., 2013) reports on an autoimmune condition called necrotizing myopathy. For susceptible individuals, taking a statin turns the immune system against muscle tissue, resulting in muscle destruction that may not be repairable.
Fluoroquinolone antibiotics (ciprofloxacin, levofloxacin, etc) can cause tendon rupture and long-lasting nerve damage. The prostate medicine finasteride sometimes used to treat male pattern baldness has been reported to cause long lasting sexual side effects (Journal of Sexual Medicine, Nov. 2012).
When drugs can cause such serious and persistent problems, patients must be informed in advance. If they know what symptoms to watch for, they may be able to stop the medication before lasting damage is done.